Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 3, 2018, 5:04 PM CDT for Cheyenne County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 3, 2018, 9:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:15 PM CDT | HEAVY RAIN 4 | Saint Francis, KS | REPORT OF LOCALIZED STREET FLOODING BY LAW ENFORCEMENT. |
| Aug 3, 6:21 PM CDT | FLASH FLOOD | 5 S Wheeler, KS | STANDING WATER ON KS HWY 27. VEHICLES PULLED OFF TO WAIT OUT STORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813 WGUS53 KGLD 032204 FFWGLD KSC023-040200- /O.NEW.KGLD.FF.W.0046.180803T2204Z-180804T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 504 PM CDT FRI AUG 3 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Cheyenne County in northwestern Kansas... * Until 900 PM CDT. * At 501 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Near two inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... St. Francis and Wheeler. Rainfall rates of 2 inches per hour are possible are possible in the warned area. This rainfall could cause the South Fork of the Republican River to rise. Residents near the river need to closely monitor the level of the river. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4000 10148 3959 10176 3958 10205 4000 10205 $$ Buller
2 follow-up statements
827 WGUS73 KGLD 032328 FFSGLD Flash Flood Statement National Weather Service Goodland KS 628 PM CDT FRI AUG 3 2018 KSC023-040200- /O.CON.KGLD.FF.W.0046.000000T0000Z-180804T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne KS- 628 PM CDT FRI AUG 3 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS... At 623 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the far eastern portion of the warned area. Flash flooding is expected to begin shortly. At 615 PM CDT, law enforcement was reporting minor street flooding in Saint Francis. At this time, the South Fork of the Republican River has risen any. Even though rain has ended or is about to end, additional thunderstorms in eastern Colorado are expected to move into the warned area. These storms will be capable of producing heavy rainfall which could cause flash flooding. Some locations that will experience flooding include... St. Francis and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4000 10148 3959 10176 3958 10205 4000 10205 $$ Buller
236 WGUS73 KGLD 040157 FFSGLD Flash Flood Statement National Weather Service Goodland KS 857 PM CDT FRI AUG 3 2018 KSC023-040205- /O.EXP.KGLD.FF.W.0046.000000T0000Z-180804T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne KS- 857 PM CDT FRI AUG 3 2018 ...THE FLASH FLOOD WARNING FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS WILL EXPIRE AT 900 PM CDT... Heavy rain has long since ended and flash flooding is no longer expected to pose a threat. As a result, the Flash Flood Warning will be allowed to expire at 900 PM CDT. Please continue to heed any remaining road closures. LAT...LON 4000 10148 3959 10176 3958 10205 4000 10205 $$ Vincent
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 5:00 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 3, 5:00 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Goodland KS 400 PM MDT Fri Aug 3 2018 .SHORT TERM...(This evening through Saturday) Issued at 200 PM MDT Fri Aug 3 2018 Main concern is thunderstorms bringing heavy rainfall and severe weather to the area. Surface trough is over the central portion of our Colorado counties at this time. Satellite showing a strong shortwave trough moving into central/eastern Colorado at this time. Also models indicating that a right rear quadrant of jet will move across at the same. Favorable lapse rates are also in place. Precipitable water values are 1.5 to 2.0. A persistent area of showery precipitation has been ongoing over northeast Colorado with additional convection coming off the front. Models in good agreement in bringing a swatch of moderate to heavy rainfall across the area into this evening with lingering precipitation after midnight. So felt confident in putting high pops across the area. Based on the lapse rates and high Dcape, believe the main severe threat will be damaging winds. Severe hail will also be possible with decent shear in place due to good directional turning with height. So we could get large hail or a lot of small hail considering the profile. Temperatures look similar to what we have been experiencing. High temperatures on Saturday may be a tad warmer than what I have in there. However, am a little concerned at lingering cloud cover. There will be another chance of thunderstorms but that looks to wait until Saturday night. .LONG TERM...(Saturday night through Friday) Issued at 120 PM MDT Fri Aug 3 2018 This weekend a longwave upper-level trough will progress eastward over southern Canada while upper-level ridging persists over the southern United States. These features will work together to produce relatively strong upper-level flow over the Central High Plains through Tuesday. With generally strong west-northwest upper-level flow, many shortwave troughs are possible to develop and lead to potential showers and thunderstorms in the Tri-State region this weekend and early next week. Persistent northwest flow aloft as the longwave trough digs into the Midwest and New England will keep showers and thunderstorms a possibility through at least Wednesday, with the timing being typical afternoon/evening convection. With weak synoptic forcing, the timing and location of these storms will be driven mostly by local remnant boundaries, prior thunderstorms' outflow boundaries, and differential heating, all things which are difficult to predict this far in advance. Late afternoon to evening PoPs will generally be about 20-40% across the Tri-State Region for Monday through Wednesday. By Thursday of next week, the strengthening ridging over the southwest United States will grow northward and create more northerly upper-level flow over the Central High Plains. This flow pattern should be less conducive to the production of showers and thunderstorms Thursday and Friday. Friday in particular looks like it should remain dry across the Central High Plains. Temperatures will be in the low to mid 90s for highs and mid 60s for lows until Monday when a weak cold front associated with a passing shortwave trough will bring highs down into the upper 80s and lows in the low 60s for much of the area for the rest of the forecast period. This passing cold front could provide some extra surface-based forcing for ascent Sunday evening and into the overnight hours as it progresses from west to east. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 400 PM MDT Fri Aug 3 2018 For KGLD and KMCK, vfr conditions generally expected from taf issuance through 04z but any convection that impacts either terminal will likely produce sub vfr visibilities in moderate to heavy rainfall. Erratic wind gusts also likely. After 05z convection should be east of both terminals with vfr conditions expected. Winds will likely need to be adjusted behind the convection and will be handled at a later time. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...PATTON AVIATION...99
Hazardous weather outlook, Aug 3, 11:30 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1030 AM MDT Fri Aug 3 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1030 AM MDT Fri Aug 3 2018 /1130 AM CDT Fri Aug 3 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Marginal Risk for strong to severe storms this afternoon and evening across much of the Tri State region. Threats include large hail and damaging winds...as well as localized heavy rainfall that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Strong to severe storms are also possible on Saturday afternoon and evening for areas along and north of Highway 36. There is also a threat for strong to severe storms over northwest portions of the tri state region on Sunday afternoon and evening. There is a Marginal threat of localized heavy rainfall leading to flash flooding as well as large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 2 PM MDT(3 PM CDT).
In the hours before
Special weather statement, Aug 3, 3:51 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT FRI AUG 3 2018
COZ090-032115-
Yuma County CO-
251 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
315 PM MDT...
At 251 PM MDT, Doppler radar was tracking an isolated strong
thunderstorm 12 miles northwest of Bonny Reservoir, moving east at
15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Idalia.
This includes Highway 385 between mile markers 212 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3961 10240 3962 10246 3971 10250 3975 10248
3979 10244 3987 10220 3964 10211 3961 10234
TIME...MOT...LOC 2051Z 253DEG 12KT 3970 10238
VincentSpecial weather statement, Aug 3, 4:21 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT FRI AUG 3 2018
COZ090-KSZ001-NEZ079-032145-
Yuma County CO-Cheyenne KS-Dundy NE-
321 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
345 PM MDT/445 PM CDT/...
At 321 PM MDT/421 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Haigler, or 12 miles southeast of
Wray, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Haigler, Laird and Beecher Island.
LAT...LON 3983 10211 3985 10215 3994 10222 4000 10222
4007 10212 4017 10197 4009 10189 3993 10176
3989 10186 3983 10202
TIME...MOT...LOC 2121Z 250DEG 15KT 3994 10208
VincentSpecial weather statement, Aug 3, 4:25 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
425 PM CDT FRI AUG 3 2018
KSZ001-032200-
Cheyenne KS-
425 PM CDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bonny Reservoir. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
St. Francis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3984 10178 3980 10173 3969 10171 3960 10182
3957 10191 3957 10205 3983 10205 3983 10202
3988 10189
TIME...MOT...LOC 2124Z 236DEG 4KT 3969 10201
VincentSpecial weather statement, Aug 3, 4:31 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT FRI AUG 3 2018
COZ090-091-KSZ001-013-032215-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
331 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 415 PM MDT/515 PM CDT/...
At 331 PM MDT/431 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Bonny Reservoir, moving east at 15
mph.
Dime size hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
Bonny Reservoir and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3946 10212 3948 10216 3956 10221 3960 10220
3963 10216 3970 10201 3976 10187 3973 10183
3957 10174 3954 10176 3948 10189 3946 10204
TIME...MOT...LOC 2131Z 252DEG 13KT 3955 10210
VincentLocal storm report, Aug 3, 4:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 NNE IDALIA 39.73N 102.29W
08/03/2018 E1.50 INCH YUMA CO TRAINED SPOTTER
TIME ESTIMATED FROM RADAR. REPORT OF
QUARTERS TO A FEW PING PONG BALL SIZE HAIL.
&&Local storm report, Aug 3, 4:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 6 NE IDALIA 39.77N 102.23W
08/03/2018 E0.75 INCH YUMA CO TRAINED SPOTTER
THE DURATION OF THE HAIL EVENT WAS 8
MINUTES.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:21 PM CDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Aug 3, 4:25 PM CDT | Special Weather Statement | GLD | Cheyenne | 35 min |
| Aug 3, 4:31 PM CDT | Special Weather Statement | GLD | Cheyenne | 44 min |
| Aug 3, 4:45 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Aug 3, 5:08 PM CDT | Special Weather Statement | GLD | Sherman | 37 min |
| Aug 3, 5:45 PM CDT | Special Weather Statement | GLD | Sherman | 45 min |
| Aug 3, 5:49 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 56 min |
| Aug 3, 5:50 PM CDT | Special Weather Statement | GLD | Cheyenne | 55 min |
| Aug 3, 6:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 61 min |
| Aug 3, 6:29 PM CDT | Special Weather Statement | GLD | Greeley | 46 min |
| Aug 3, 6:34 PM CDT | Special Weather Statement | GLD | Wallace | 41 min |
| Aug 3, 6:55 PM CDT | Special Weather Statement | GLD | Sherman | 20 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.